Maine, 2023

Damaging Winds in Maine, September 7, 2023

September 7, 2023 · NWS GYX · 2 events in 1 county or zone

An anomalously warm and humid airmass was in place across the state of Maine on September 7th with high temperatures well into the 80s along with surface moisture. This allowed for high instability values to develop through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An anomalously warm and humid airmass was in place across the state of Maine on September 7th with high temperatures well into the 80s along with surface moisture. This allowed for high instability values to develop through the day. A weak frontal boundary began to approach the Quebec and Maine border by the evening where a few storms developed. A discrete line of storms developed in Somerset County where one storm briefly became severe bringing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 7, 5:39 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 7, 5:39 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Gray ME
639 PM EDT Thu Sep 7 2023

.SYNOPSIS...
Warm and humid conditions continue into the weekend as a slow moving
front approaches from the west. There will be rounds of showers and
thunderstorms moving into the area starting this afternoon through
the weekend. Some storms may become strong to severe with the
greatest risk for severe storms Friday. Temperatures trend downwards
late in the weekend into next week while a stalled front over the
area will keep conditions unsettled.

&&

.NEAR TERM /TONIGHT/...
638 PM Update...Mainly tighten up PoP through the next few
hours, keeping most activity up along the international border.
Looking upstream, scattered showers and storms are on track to
miss us to the east, or at best clip the upper Connecticut River
Valley. There remains however a large MCS trucking through the
Susquehanna River Valley, which is on track to come into New
England later this evening as it weakens.

Previously...
Difficult forecast for this evening and overnight revolving
around convection.

Most certain will be temps remain well above normal for this
time of year...with widespread upper 60s and lower 70s.

Currently a bowing line of storms has developed in the Champlain
Valley and is propagating northeast. Hi-res forecasts continue
this motion...and the bulk of the convection should miss the
northern zones. If the tail end can start backbuilding that may
bring more of the North Country and western Maine mtns into
play. I do have a small area of gusty winds tagged to the
thunderstorms around Moosehead Lake for this after 8 PM. In the
meantime isolated storms will continue to percolate in the mtns.
This activity is mainly driven by diurnal heating...so they are
expected to diminish in coverage thru sunset.

More likely is that the large cluster of storms over PA and NY
will continue lifting northeast and move into parts of the
forecast area near midnight. Given how mild it will be overnight
some gusty winds will remain possible with this complex.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Another steamy start to the day will give way to growing
chances for showers and storms by midday. Hi-res guidance is
pretty bullish on coverage...especially across the southern half
of the forecast area that is expected to miss out on the action
tonight. CSU machine learning guidance is also fairly bullish
on storm strength...and SPC HREF updraft helicity has higher
probabilities than this afternoon and overnight. So I anticipate
the severe threat Fri will be higher than today...and SPC seems
to agree as they have upgraded much of the area to slight risk.
As such I included gusty winds for most of the area...expanding
with time northeast thru the afternoon. Shear is forecast to be
a little bit on the marginal side...and hodographs forecast to
be fairly straight. This suggests that storms may be pulse
variety. While wind is the primary hazard...some hail cannot be
ruled out.

Fri night will be another mild one but not quite as mild as
tonight. Both marine fog and valley fog will be
possible...especially in areas that receive rain.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Overview: Mainly unsettled weather is anticipated through the
weekend and well into next week. Temperatures will cool down to
the climatological average by the end of the weekend and will
make for a cooler, but still humid start to next week.

Details: Saturday will start off as warm and humid with morning
low temperatures in the upper 60s and low 70s. Daytime heating
will allow for CAPE to build to around 1500 J/kg by late
morning. There is some uncertainty as to where the best
instability will develop as a front will likely be stalled SW to
NE across the area leading to clouds. This front will provide a
focus for thunderstorms to develop through the day Saturday and
with deep layer shear to around 30 kts there will be potential
for strong to severe storms. Additionally, with PWATs over the
90th percentile, some storms could have some heavy downpours
associated with them. Heavy downpours in tandem with a nearly
stationary boundary could lead to a few locations receiving
excessive rainfall and localized flash flooding is possible.

A trough axis will remain to the west of New England into the
middle of next week for continued unsettled weather. While
temperatures will not be as warm, PWATs will remain high increasing
the concern for continued bouts of heavy rain. Much like this
summer, places that see repeated rounds of heavy rain will be at
risk for flash flooding. WPC does place the entire forecast
area in a Marginal Risk for excessive rainfall Monday, which is
reasonable given the high PWATs and likely wet antecedent
conditions. Thereafter, there may be a bit of a break Tuesday as
the trough to the west flattens and takes on a positive tilt.
The trough then deepens around Wednesday sending a frontal
system into the Northeast.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term...Widespread VFR conditions this afternoon will give
way to deteriorating conditions tonight...especially near the
coast. Some marine fog/stratus is expected to develop
overnight...with IFR or lower conditions. I also anticipate that
some convection will move into western NH late tonight. This may
impact both LEB and HIE and I have added a PROB30 for both sites
with timing based around the latest range of HRRR forecasts.
These storms may disrupt the diurnal trend of valley fog for
both sites too. More widespread SHRA/TSRA are expected starting
Fri midday. Local IFR or lower conditions are possible in any
storm...but confidence is low on timing and location.

Long Term...Scattered showers and thunderstorms through the
weekend and early next week could bring periods flight
restrictions. The pattern will also favor night time fog which
will also bring flight restrictions. Generally calm and variable
winds are anticipated everywhere except if strong thunderstorms
cross a TAF site.

&&

.MARINE...
Short Term...Winds remain onshore into the weekend...but are
forecast to remain below SCA thresholds. That warm/moist
advection will make marine fog and stratus more likely starting
tonight. Some low visibilities are possible nearshore.
Thunderstorms are expected to stay northwest of the waters
tonight...but starting midday Fri they will become more likely.
Any storms may bring gusty winds to the waters.

Long Term...
Winds and seas will remain below SCA thresholds through the
weekend with persistent southerly to southeasterly flow.
Persistent southerly flow will also bring periods of fog over
the waters. By late Monday seas will build to around 5 feet
along the outer waters.

&&

.CLIMATE...
Warm and humid conditions will continue into Friday. Below is a
summary of daily records at local climate sites.

              Fri 9/8
PORTLAND
  Max high: 93F (1960)
  Warm low: 70F (2015)

CONCORD
  Max high: 96F (1872)
  Warm low: 68F (1936)

AUGUSTA
  Max high: 92F (2002)
  Warm low: 71F (2015)

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Casey
SHORT TERM...Legro
LONG TERM...Palmer/Schroeter
Hazardous weather outlook, Sep 7, 5:33 PM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
633 PM EDT Thu Sep 7 2023

MEZ007>009-012>014-018>028-033-NHZ001>015-082245-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
633 PM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Tonight.

Thunderstorms this evening into the first half of tonight are
expected to produce gusty winds. There is a marginal (5%) chance for
these winds to be damaging.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms will be possible Friday from early
afternoon into the evening.

Multiple rounds of rainfall through the weekend and into early next
week as a front stalls near the area. Repeated rounds of heavy
rainfall over the same areas may lead to flooding, especially in
poorly drained areas like those in urban centers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-082245-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
633 PM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 7, 4:24 PM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Gray ME
524 PM EDT Thu Sep 7 2023

NHZ001-072200-
Northern Coos NH-
524 PM EDT Thu Sep 7 2023

...Strong thunderstorms will impact portions of northeastern Coos
County through 600 PM EDT...

At 523 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles northwest of Pittsburg to 6 miles
southeast of Lemington. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colebrook, Pittsburg, Dixville, Stratford, Columbia, Clarksville,
Stewartstown, Wentworth Location, Parmachenee, Parkertown, Lynchtown,
and Bowmantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4490 7105 4474 7157 4482 7158 4491 7150
      4499 7154 4501 7147 4501 7150 4507 7150
      4512 7143 4514 7144 4520 7140 4524 7144
      4523 7138 4525 7136 4527 7136 4530 7130
      4529 7127 4525 7123 4524 7115 4531 7108
TIME...MOT...LOC 2123Z 234DEG 31KT 4532 7155 4482 7150

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MSC
Special weather statement, Sep 7, 7:09 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Gray ME
809 PM EDT Thu Sep 7 2023

MEZ009-014-080045-
Southern Somerset ME-Central Somerset ME-
809 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of south central
Somerset County through 845 PM EDT...

At 808 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingfield, or 19 miles north of Farmington, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Bingham, Anson, Embden, New Portland, Concord, Lexington,
Moscow, Pleasant Ridge Plantation, Highland Plantation, and Solon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4511 6983 4485 6986 4486 7003 4486 7013
      4490 7014 4491 7015 4494 7015 4495 7012
      4495 7011 4505 7013
TIME...MOT...LOC 0008Z 271DEG 13KT 4496 7010

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MSC
Local storm report, Sep 7, 7:21 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
821 PM EDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Tstm Wnd Dmg     1 WNW Pittsburg         45.06N 71.40W
09/07/2023                   Coos               NH   Amateur Radio

            Trees down on forest lane in Pittsburg. Time
            estimated by radar.

&&
Local storm report, Sep 7, 7:23 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
823 PM EDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             1 WNW Pittsburg         45.06N 71.40W
09/07/2023  M1.00 inch       Coos               NH   Amateur Radio

            Hailstones 0.75 to 1.00 inch observed.

&&
Local storm report, Sep 7, 7:26 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
826 PM EDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             3 ENE Stewartstown      45.02N 71.46W
09/07/2023  M1.00 inch       Coos               NH   Amateur Radio

            SOCIAL MEDIA PHOTOS OF 1 INCH HAIL IN
            CLARKSVILLE AREA ON OLD CANAAN RD. HAIL
            LASTED FOR 6-7 MINUTES. Time estimated by
            radar.

&&

The radar

The Portland,ME radar (KGYX), 115 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
September 7, 7:50 PM EST to 7:55 PM EST
Where
Somerset County, 2.13 mi SSW of Embden
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.890, -69.860

Severe thunderstorm outflow wind gusts downed a tree across route 201A on the Embden and North Anson town line.

Thunderstorm Wind, Somerset

When
September 7, 7:50 PM EST to 7:54 PM EST
Where
Somerset County, 3.24 mi WSW of Embden
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
44.900, -69.910

Severe thunderstorm outflow wind gusts downed trees and powerlines on Fahi Pond Rd. in Embden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142631, 1142633.